Why do my calves twitch constantly?


#1

Can anyone explain why this happens and what might help? It’s just a bit annoying.
My calves get stiff too and I can stretch but as for twitching I don’t know what helps.
I think it started before I began Sinmet, it went away because I stopped noticing it and now it’s back…


#2

Hi @VW,

I’m sorry to hear that you’ve been experiencing constant twitching. You might be experiencing this at times when your medication wears off; if this is the case, you may want to consider strategies like taking smaller and more frequent doses of levodopa but keeping the overall amount the same. It might be worth raising this with your GP, however, they may advise to change to a different type of levodopa that helps even out levels in your bloodstream. You could also take it in another format, for example by intestinal gel.

There are also a few more other tips on this which you can find on our website here - https://www.parkinsons.org.uk/information-and-support/wearing-and-dyskinesia.

For more support on this, please feel free to give our helpline a call on 0808 800 0303.

Best wishes,
Reah


#3

@VW I get this too - had it for several years in my calves, fleshy part of my thumbs/palms of hands, sometimes on face, thighs, upper arms etc etc though not all at the same time. Almost constant in calf muscles. They seem to be worse after physical exertion. I was told they’re called fasciculatiions. Sometimes they’re very noticeable and I can feel the muscles “twanging”. Other times they’re there but not so noticeable. I think they’re another of the glorious mysteries of PD.


#4

Thanks for your reply. Yes, I don’t understand it. Why my calves? I don’t twitch anywhere else. It’s not an off/on thing, it’s pretty much constant.


#5

@VW. I don’t think it’s that unusual and I have heard there is a condition called benign fasciculation syndrome. I understand it can be a symptom of some other conditions but hopefully your neurologist has either ruled them out or tested for them. It’s worth mentioning it to her/him if you haven’t already. I agree they are a nuisance and I am very conscious of them when wearing shorts or at the pool. But despite having had them for 8 years they don’t seem to do any harm.


#6

I went to the GP, he said try magnesium so I will. I just don’t want it to get more twitchy.


#7

Be interesting to hear if magnesium helps